Tornadoes · United States · Indiana · 2008

EF0 tornado, Markleville, Indiana, May 11, 2008

This EF0 tornado ran 0.1 miles across Madison County on May 11, 2008, touching down at 8:25 AM EDT and reaching 10 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 11, 2008
Touchdown
8:25 AM EDT (12:25 UTC)
Lifted
8:26 AM EDT (12:26 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Madison County
Touchdown point
39.962, -85.624
Lift-off point
39.963, -85.623
Record number
0805110625-01

What the Weather Service recorded

Severe storms moved across central Indiana during the morning hours on Mother's Day. During the afternoon hours, winds associated with a strong low pressure system caused damage around the area. The threats during the morning hours were lightning, thunderstorm winds, and a tornado.

Large trees, some rotten and some healthy, were broken off well above the ground due to a tornado that moved through the area. A large trailer was carried away from a driveway into a field. A house the roof sustained damage. Shingles were ripped off multiple sides of the house. The roof was also leaking due to the roof damage. Damage was sustained to lawn equipment and a vehicle. Based on damage indicators, wind speeds were estimated around eighty miles per hour.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
19:36 UTC01:58 UTCWind AdvisoryIND

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 06:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at May 11, 6:23 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 11, 6:23 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 AM EDT SUN MAY 11 2008

.AVIATION...DISCUSSION FOR 12Z TAFS

LINE OF TSRA LOOKS TO BE PAST HUF AND BMG AT 12Z AND WILL BE NEAR
IND. WILL WATCH CLOSELY TO SEE IF TSRA NEEDED AT ISSUANCE TIME FOR
IND. LOOKS LIKE TSRA MAY STILL BE AROUND LAF AT 12Z SO WILL HAVE A
BRIEF PERIOD OF TSRA THERE.

COULD BE SOME PERIODIC VFR CONDS EARLY ON IN TAF PD BUT BELIEVE
OVERALL WILL BE MVFR PREDOMINANT SO WILL NOT MENTION VFR. ON THE
SAME TOKEN...AS THE DAY WEARS ON THERE COULD BE SOME PERIODS OF IFR.
NOT CONFIDENT ENUF TO PUT IN ANY TAF EXCEPT LAF. VSBYS MAY NOT BE
CONTINUALLY BLW 6SM EITHER...BUT AGAIN MOST OF THE TIME THEY SHOULD
BE AOB 5SM IN -RA.

OTHER BIG PROBLEM WILL BE WIND TODAY. GUSTY WINDS AT BEGINNING OF
TAFS WILL DIMINISH FOR A PERIOD AS SFC LOW MOVES ACROSS CENTRAL IN.
BY 18Z OR SO EXPECT TO SEE A GOOD INCREASE IN THE WINDS WITH GUSTS
OVER 35KT A DEFINITE POSSIBILITY. WINDS WILL SLOWLY DIMINISH AFTER
SUNSET.

EXPECT IMPROVEMENT TO VFR LATE IN THE TAF PD.

&&

.DISCUSSION...

FOCUS ON IMPACT OF STRONG STORM SYSTEM INCLUDING CONVECTION THIS AM
AND WINDS THIS EVENING.

INTENSE UPWARD MOTION NOW INDUCING RAPID CYCLOGENESIS ACROSS WESTERN
IL IS ALSO RESPONSIBLE FOR A DEVELOPING LINE OF STRONG/SEVERE
CONVECTION ACROSS IL ALONG THE LEADING EDGE OF THE COLDER 700-500MB
TEMPS AND JUST AHEAD OF THE UPPER LOW. 850MB PROFILERS ALSO SHOWING
50-60KTS OF SW FLOW AHEAD OF THE UPPER LOW. SAT LOOPS AND 3HR
PRESSURE FALLS SUGGEST THAT THIS FORCING WILL SHIFT EAST ACROSS THE
CWA THROUGH 15Z.

NAM SEEMS TO HAVE BEEN CLOSER TO THE ACTUAL LOW POSITION AS OF 6Z.
WILL USE A BLEND OF GFS/NAM FOR THIS FCST.

TODAY/TONIGHT...SFC LOW WILL MOVE EAST ACROSS THE NORTHERN PARTS OF
THE CWA. STRONG SE WINDS WILL BECOME SW THROUGH 18Z. DYNAMICALLY
FORCED CONVECTION SHOULD IMPACT THE CWA THROUGH 15Z. WHETHER THERE
WILL BE SUFFICIENT INSTABILITY BY 12Z TO RETAIN A WIND THREAT
REMAINS TO BE SEEN. STRENGTH OF WIND FIELDS AND FORCING SUGGEST THAT
ANY LINE SEGMENT ORIENTED PERPENDICULAR TO THE MEAN FLOW MAY HAVE
SOME WIND THREAT EARLY THIS AM. STRONGEST PRESSURE RISES SHOULD HOLD
OFF UNTIL AFTER 18Z AS THE SFC LOW BEGINS TO MOVE EAST OF THE AREA.
STRONG DOWNWARD MOTION COUPLED WITH AN INTENSE PRESSURE GRADIENT AND
PRESSURE RISES WILL LEAD TO A PERIOD OF INCREASING NW WINDS THAT MAY
REACH OR EXCEED ADVISORY CRITERIA. 850MB WINDS FCST TO REMAIN AROUND
50KTS AND SOUNDINGS SUGGEST WINDS WITHIN THE MIXING LAYER MAY ALLOW
GUSTS TO AROUND 45 MPH ESPECIALLY ACROSS THE WESTERN HALF OF THE CWA
AFTER 21Z TODAY. FEEL A WIND ADVISORY IS WARRANTED ACROSS THIS AREA
THROUGH THE EVENING. MOS TEMPS REMAIN IN AGREEMENT AND WILL FOLLOW.
SHOWERS WILL PERSIST INTO TONIGHT ON THE BACKSIDE OF THE LOW WITH
GRADUALLY DIMINISHING RAIN CHCS THROUGH 12Z MON.

MON-TUES...HIGH PRESSURE WILL BUILD INTO THE REGION AND PROVIDE DRY
CONDS. MOS TEMPS REMAIN IN VERY GOOD AGREEMENT AND WILL USE A BLEND
OF MET/MAVMOS.

WEDS AND BEYOND...NEXT CHC FOR RAIN STILL APPEARS TO BE LATE TUES
NIGHT THROUGH WEDS AS ANOTHER PROGRESSIVE UPPER TROUGH FORCES A COLD
FRONT ACROSS THE AREA. BEYOND WEDS...COOL CYCLONIC FLOW WILL PERSIST
ALOFT HOWEVER DEEPER MOISTURE AND LACK OF STRONGER SFC WAVES MAY
KEEP RAIN CHCS SCT AT BEST THU/FRI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY 22Z THROUGH 4Z FOR
WESTERN HALF OF THE CWA.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, May 11, 4:30 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
430 AM EDT SUN MAY 11 2008

INZ021-028>030-035>037-043>047-051>055-060>063-069-070-120830-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-MARTIN-LAWRENCE-
430 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE
POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT
TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER
GUSTS POSSIBLE NEAR THE ILLINOIS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-068-120830-
KNOX-DAVIESS-
430 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE
POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT
TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER
GUSTS POSSIBLE NEAR THE ILLINOIS BORDER.

LOWLAND FLOODING WILL CONTINUE ALONG THE WHITE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.

LOWLAND FLOODING MAY PERSIST INTO MID-WEEK ALONG THE WHITE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ031-038>042-048-049-056-057-064-065-071-072-120830-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-
SHELBY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
430 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING. GUSTY WINDS MAY BE
POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Special weather statement, May 11, 6:11 AM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 AM EDT SUN MAY 11 2008

INZ028>030-035>037-039-043>048-051>057-060>065-067>072-111214-
BARTHOLOMEW-BOONE-BROWN-CLAY-CLINTON-DAVIESS-DECATUR-FOUNTAIN-GREENE-
HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-
MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY-
SULLIVAN-TIPPECANOE-VERMILLION-VIGO-WARREN-
611 AM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS THIS MORNING...

LOOK FOR A NARROW LINE OF THUNDERSTORMS TO RACE NORTHEAST ACROSS THE
AREA EARLY THIS MORNING.  LOCALLY STRONG WIND GUSTS TO 50 MPH WILL
BE POSSIBLE AS THIS LINE OF STORMS PASS.
Local storm report, May 11, 7:11 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     8 NW BEDFORD            38.94N 86.60W
05/11/2008                   LAWRENCE           IN   LAW ENFORCEMENT

            TREE DOWNED NEAR SPRINGVILLE.

&&

JNIELD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

0.4 hours before the tornado, 167 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 19 joules per kilogram, CIN -136, lifted condensation level 652 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 75 square meters per square second, 0 to 6 km bulk shear 38 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-136 J/kg
Surface CAPE
14 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

11.6 hours after it, 167 km from the path. May 12, 2008.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 17 joules per kilogram, CIN 0, lifted condensation level 530 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
119 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the touchdown began at 12:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:30 UTCTSTM WND DMGNew CastleHenry, INNUMEROUS TREES AND POWER LINES DOWNED AT VARIOUS POINTS IN THE COUNTY.
12:40 UTCTSTM WND DMGConnersvilleFayette, INSEVERAL LARGE TREES DOWN IN TOWN. ALSO...SOME SHINGLES WERE BLOWN OFF A ROOF.
12:51 UTCTSTM WND DMG7 S MuncieDelaware, IN
12:55 UTCTSTM WND DMGN LosantvilleRandolph, INTREES DOWN/UPROOTED. ONE TREE FELL ONTO A HOUSE. ONE GARAGE WAS DESTROYED.
13:05 UTCTSTM WND DMGMuncieDelaware, INTREE DOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of May 11, 2008

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 112:36 AM CDTEF1Cleburne, AL3.81,000$1.8 million
May 112:47 AM CDTEF1Cleburne, AL2.3150$50,000
May 114:08 AM EDTEF2Carroll, GA0.1100$2.0 million
May 114:08 AM EDTEF2Troup, GA1.0150$80,000
May 114:09 AM EDTEF0Edgefield, SC4.080
May 114:18 AM EDTEF2Troup, GA3.8300$80,000
May 114:25 AM EDTEF2Carroll, GA0.1100$7.0 million
May 114:31 AM EDTEF0Aiken, SC3.560
May 115:17 AM EDTEF2Clayton, GA17.5100$7.5 million
May 115:28 AM EDTEF0Aiken, SC1.050
May 115:50 AM EDTEF2Bibb, GA18.4100$5.0 million
May 116:07 AM EDTEF0Aiken, SC7.850
May 116:15 AM EDTEF1Twiggs, GA24.8100$4.0 million
May 116:36 AM EDTEF2Laurens, GA13.825022$1.4 million
May 116:44 AM EDTEF1Johnson, GA10.15815$16 million
May 116:45 AM EDTEF0Washington, GA33.6440$5.2 million
May 116:58 AM EDTEF1Laurens, GA0.4200$900,000
May 117:01 AM EDTEF2Johnson, GA7.58803$7.8 million
May 117:11 AM EDTEF3Treutlen, GA7.7150$225,000
May 117:20 AM EDTEF2Toombs, GA1.11503$500,000
May 117:33 AM EDTEF0Jenkins, GA1.71,2001$50,000
May 117:35 AM EDTEF3Toombs, GA7.32002$1.0 million
May 118:10 AM EDTEF1Bulloch, GA2.3300$125,000
May 118:30 AM EDTEF0Hampton, SC0.325
May 119:15 AM EDTEF1Whitley, KY1.6400$100,000
May 119:52 AM EDTEF4Darien tornado, GA11.07009$13 million
May 1110:20 AM EDTEF1Carter, KY1.3100$300,000
May 1110:27 AM EDTEF1Leslie, KY0.370$25,000
May 111:10 PM EDTEF0Madison, OH1.820$10,000
May 112:40 PM EDTEF1Glynn, GA5.2200
May 114:30 PM EDTEF0Burke, NC0.120
May 114:48 PM EDTEF0Lincoln, NC0.120
May 116:03 PM EDTEF0New Hanover, NC0.110
May 116:12 PM EDTEF2Charleston, SC12.01,760$1.2 million
May 116:19 PM EDTEF0Cabarrus, NC0.120
May 116:25 PM EDTEF2Bertie, NC15.02002$1.0 million
May 116:57 PM EDTEF2Onslow, NC5.01006$155,000
May 117:28 PM EDTEF0Onslow, NC0.220
May 118:06 PM EDTEF1Carteret, NC2.730$30,000
May 118:17 PM EDTEF0Carteret, NC0.330$10,000
May 118:27 PM EDTEF0Carteret, NC0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.